Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 106, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2002, 8:56 PM CDT for Woodbury County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 8:56 PM CDT (01:56 UTC)
- Expired
- Jun 20, 2002, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:10 PM CDT | Tornado F0 | Climbing Hill, IA | A tornado caused tree damage along a five mile long path. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210156 SVRFSD IAC193-210230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 930 PM CDT * AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF ANTHON...OR ABOUT 9 MILES SOUTH OF MOVILLE...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 930 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4243 9619 4225 9615 4227 9579 4249 9582
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:40 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 20, 8:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT THU JUN 20 2002 EARLIER FCST LOOKS GOOD AND ONLY DID SOME ADJMNT FOR ON GOING SCTD SHWRS AND TSTMS. LOOKS LIKE THE MAIN THREAT WILL BE LATER TNGT AS WAVE FROM OUT W MOVS IN AFT MDNGT AND LOW LVL SRLY JET INCRS. BEST AREA OF TSTMS WILL BE TO N OF WRM FNT THAT WILL BE MOVG N FM NTRL NE AND CNTRL IA TNGT AND INTO SRN SD AND SRN MN FRI MRNG. TSTMS SHLD CONT INTO FRI MRNG AND WILL HAVE TO WATCH FOR HVY RAINFALLS. .FSD...NONE WB
In the hours before
Local storm report, Jun 20, 3:32 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM HUDSON SD 1 INCH HAIL
06/19/02 LINCOLN REPORTED BY PUBLIC.
0850 PM 4 SW ROCK VLY IA 1 INCH HAIL
06/19/02 SIOUX
0850 PM 4 SW ROCK VLY IA 50 MPH TSTM GUST
06/19/02 SIOUX
0925 PM 2 S GEORGE IA .75 INCH HAIL
06/19/02 LYONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 33 min |
| Jun 20, 9:05 PM CDT | Tornado Warning | FSD | Woodbury | 25 min |
| Jun 20, 9:41 PM CDT | Flash Flood Warning | FSD | Woodbury | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.